Alert archive / New Jersey / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 40, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 18, 2012, 1:12 PM EDT for Passaic County, New Jersey; Orange County, New York. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 1:12 PM EDT (17:12 UTC)
- Expired
- Jul 18, 2012, 2:15 PM EDT
- In force
- 63 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Passaic County, NJ, Orange County, NY
The radar
The Brookhaven radar (KOKX), 127 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:25 PM EDT | TSTM WND DMG | 1 Wnw Greenwood Lake, NY | TREES DOWN ON ROUTE 210 NEAR GREENWOOD LAKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 12:20 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2129 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
954
WUUS51 KOKX 181712
SVROKX
NJC031-NYC071-181815-
/O.NEW.KOKX.SV.W.0040.120718T1712Z-120718T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
112 PM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PASSAIC COUNTY IN NORTHEAST NEW JERSEY...
ORANGE COUNTY IN SOUTHEAST NEW YORK...
* UNTIL 215 PM EDT...
* AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A DEVELOPING LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE OVER CENTRAL ORANGE COUNTY AND NORTHWESTERN NEW JERSEY
MOVING EAST 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
POINT...GOSHEN AND CHESTER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4154 7415 4143 7397 4122 7412 4115 7423
4113 7421 4112 7422 4103 7426 4099 7430
4106 7448 4110 7450 4120 7437 4132 7462
4134 7463
TIME...MOT...LOC 1709Z 180DEG 0KT 4132 7440
$$
FIG3 follow-up statements
327
WWUS51 KOKX 181729
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
129 PM EDT WED JUL 18 2012
NJC031-NYC071-181815-
/O.CON.KOKX.SV.W.0040.000000T0000Z-120718T1815Z/
ORANGE NY-PASSAIC NJ-
129 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR PASSAIC AND ORANGE COUNTIES...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A DEVELOPING LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE OVER CENTRAL ORANGE COUNTY AND NORTHWESTERN
NEW JERSEY AND ARE MOVING EAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
POINT...WASHINGTONVILLE...VAILS GATE...MONROE...MAYBROOK...KIRYAS
JOEL...HIGHLAND MILLS...GOSHEN...FIRTHCLIFFE...CORNWALL ON HUDSON...
CHESTER AND CENTRAL VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
&&
LAT...LON 4154 7415 4143 7397 4123 7411 4115 7423
4113 7421 4102 7427 4099 7430 4099 7431
4106 7448 4110 7450 4120 7437 4132 7462
4134 7463
TIME...MOT...LOC 1727Z 180DEG 0KT 4132 7440
$$117
WWUS51 KOKX 181800
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
200 PM EDT WED JUL 18 2012
NJC031-NYC071-181815-
/O.CON.KOKX.SV.W.0040.000000T0000Z-120718T1815Z/
ORANGE NY-PASSAIC NJ-
200 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR PASSAIC AND SOUTHERN ORANGE COUNTIES...
AT 153 PM EDT...THE STRONGEST STORMS ARE OVER EASTERN ORANGE COUNTY
AND WESTERN PASSAIC COUNTY. THESE SEVERE THUNDERSTORMS ARE CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE THUNDERSTORMS WERE MOVING EAST 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
POINT...MONROE...KIRYAS JOEL...HIGHLAND
MILLS...FIRTHCLIFFE...CORNWALL ON HUDSON...CHESTER AND CENTRAL VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
&&
LAT...LON 4146 7403 4144 7398 4143 7397 4124 7411
4115 7423 4113 7421 4102 7427 4099 7430
4100 7433 4106 7448 4110 7447 4120 7437
4130 7457
TIME...MOT...LOC 1758Z 180DEG 0KT 4132 7440
$$873
WWUS51 KOKX 181809
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
209 PM EDT WED JUL 18 2012
NJC031-NYC071-181817-
/O.EXP.KOKX.SV.W.0040.000000T0000Z-120718T1815Z/
ORANGE NY-PASSAIC NJ-
209 PM EDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR PASSAIC AND SOUTHERN ORANGE
COUNTIES WILL EXPIRE AT 215 PM EDT...
THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THE WARNING AREA.
THEREFORE WILL ALLOW THE WARNING TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4146 7403 4144 7398 4143 7397 4124 7411
4115 7423 4113 7421 4102 7427 4099 7430
4100 7433 4106 7448 4110 7447 4120 7437
4130 7457
TIME...MOT...LOC 1807Z 180DEG 0KT 4132 7440
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:02 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 18, 1:02 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
102 PM EDT WED JUL 18 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT FROM THE NORTH WILL MOVE INTO THE REGION
THIS AFTERNOON AND SOUTH OF THE REGION LATE TONIGHT INTO THURSDAY.
THE FRONT WILL THEN STALL WITH A WEAK AREA OF LOW PRESSURE MOVING
ALONG IT. LOW PRESSURE PASSES TO THE SOUTH ON FRIDAY WITH HIGH
PRESSURE BUILDING IN FROM THE NORTH THROUGH THE WEEKEND. ANOTHER
COLD FRONT WILL TRACK ACROSS THE AREA ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS TO INCREASE MAX TEMPS. HEAT ADVISORY HAS BEEN
EXPANDED TO ALL BUT SOUTHERN MIDDLESEX/NEW LONDON COUNTIES PER
OBS. ADDED ENHANCED SEVERE TSTM WORDING TO THE FORECAST AS SPC HAS
ISSUED SEVERE TSTM WATCH TIL 9PM. MAX TEMPS HAVE LIKELY BEEN
REACHED IN MOST PLACES AS TSTMS ARE DEVELOPING RAPIDLY. SOME
RECORD HIGHS NEARED OR EXCEEDED...SEE CLIMATE SECTION BELOW.
OTHERWISE...A SLOW MOVING COLD FRONT FROM THE NORTH WILL MOVE INTO
THE REGION THIS AFTERNOON. WITH THE REGION BEING ON THE NE EDGE OF
A VERY HOT AIR MASS...DAY STARTS OUT VERY WARM AND LARGE CAPE IN
THE 2000 TO 4000 J/KG RANGE IS EXPECTED TO BUILD WITH DIURNAL
WARMING. SHEAR OF 30 KT 0-6KM WITH WET BULB ZERO HEIGHTS OF 13-14
KFT. MENTIONED GUSTY WINDS AND SMALL HAIL WITH SOME CELLS HAVING A
SLIGHT CHANCE OF GOING SEVERE.
BEFORE COVERAGE OF SHOWERS AND THUNDERSTORMS BECOMES
WIDESPREAD...AT LEAST SOUTHERN PORTIONS OF THE REGION WILL SEE
ENOUGH SUN TO HAVE HIGHS WELL INTO THE 90S AND WITH VERY MOIST
AIR MASS CONVEYED BY PWATS NEAR 2 INCHES AND DEWPOINTS IN THE LOWER
70S...HEAT INDICES ARE EXPECTED TO BE NEAR 100 DEGREES FOR NEW
YORK CITY AS WELL AS URBAN SECTIONS OF SOUTHERN WESTCHESTER...MOST
OF NE NJ AND WESTERN LONG ISLAND.
FARTHER UP NORTH IN LOWER HUDSON VALLEY AND SOUTHERN CT WILL DEPEND
ON HOW FAST CONVECTION DEVELOPS AND THE INHERENT MITIGATION OF
DIURNAL WARMTH ASSOCIATED WITH EXPANDING CIRRUS CLOUD SHIELD OF
CONVECTION. RIGHT NOW...KEPT THEM LOWER WITHOUT HEAT ADVISORY BUT
HEAT INDICES ARE EXPECTED TO REACH MID TO UPPER 90S BEFORE
CONVECTION INCREASES SUBSTANTIALLY IN COVERAGE THIS AFTERNOON.
WILL START OFF THE HEAT ADVISORY LATE THIS MORNING BY 10 AM SINCE WE
WILL BE COMMENCING THE DIURNAL PERIOD AT A MUCH WARMER TEMPERATURE
THIS MORNING. MOST MODELS START TO BRING IN THE SHOWERS AND
THUNDERSTORMS BY 18Z ACROSS THE NORTHERN TIER AND BY 00Z ACROSS THE
ENTIRE AREA. ONLY EXCEPTION IS ECMWF WHICH HAS CONSISTENTLY HELD
BACK CONVECTION FOR LONG ISLAND UNTIL AFTER 00Z THU.
BASED ON MESOSCALE MODELS OF HRRR AND NSSL WRF...STRENGTHENING
CONVECTIVE CELLS START FIRING UP ALONG ACROSS THE ALLEGHENY PLATEAU
AND THE HUDSON VALLEY AROUND 17Z AFTER WHICH THEY WILL BE ON A
SOUTHEAST TRACK GOING INTO THE LOCAL FORECAST REGION. FURTHER
DEVELOPMENT OF CONVECTION COULD ALSO OCCUR FROM CONVERGENCE ALONG
THE SEA BREEZE BOUNDARY ESPECIALLY WITH ANY OUTFLOW BOUNDARIES FROM
CONVECTION MOVING IN FROM THE NORTH AND WEST. WIND SHEAR OF 25 TO 30
KT FROM 0-6 KM WILL ALLOW FOR SOME THUNDERSTORMS TO PRODUCE HAIL AND
GUSTY WINDS. PWATS NEAR 2 INCHES SO HEAVY RAIN ALSO CAN BE EXPECTED
WITH THUNDERSTORMS THAT FORM. THIS IS CONSIDERED ESPECIALLY SINCE
THE FLOW WILL BE NEARLY PARALLEL FROM LOW TO MID LEVELS WHICH WOULD
ALLOW FOR TRAINING OF CELLS. THE CONVECTIVE MODE LOOKS TO BE SQUALL
LINE TO BOW ECHOES.
THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...RELATIVELY BETTER SHEAR ARRIVES WITH WINDS ALOFT AT 250MB
INCREASING AN EXTRA 10KT...PROMOTING GREATER DIVERGENCE. SOME
GREATER HEIGHT FALLS AT 500MB WILL ALSO IMPLY SOME GREATER SYNOPTIC
FORCING. THEREFORE EVEN THOUGH CAPE WILL BE ON A LOWERING
TREND...SOME THUNDERSTORMS WILL STILL MAINTAIN STRONG INTENSITIES
WITH HEAVY RAIN ALSO STILL POSSIBLE AS PWATS REMAIN NEAR 2 INCHES.
THE FRONT MOVES THROUGH LATE IN THE EVENING AND THEN SOUTH OF LONG
ISLAND GOING INTO THURSDAY. THE FRONT STALLS WITH A WEAK AREA OF LOW
PRESSURE MOVING IT. SOUTHERN PORTIONS OF THE FORECAST AREA COULD SEE
SOME LINGERING SHOWERS FROM TIME TO TIME ON THURSDAY AS A RESULT.
POPS ARE AT SLIGHT CHANCE WITH MODEL UNCERTAINTY DUE TO DIFFERENCES
IN QPF FIELDS AND RUN TO RUN INCONSISTENCY. IN THE UPPER LEVELS AT
500MB...THE AREA WILL BE IN A NW FLOW WITH A LONGWAVE TROUGH SETTING
UP ACROSS THE NORTHEAST. WENT WITH MORE OF THE COOLER GUIDANCE FOR
HIGHS CONSIDERING THE MORE EASTERLY FLOW. NOT EXPECTING ANY
THUNDERSTORMS WITH THIS ACTIVITY WITH MORE STABLE SFC CONDITIONS
FORECAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A MEAN TROUGH WILL REMAIN OVER THE NE CONUS THROUGH THE PERIOD WHILE
A PERSISTENT AND STRONG RIDGE ALOFT REMAINS ENTRENCHED OVER THE
PLAINS AND ROCKIES.
COLD FRONT SLOWLY PRESSES SOUTHWARD THROUGH THE MID ATLANTIC STATES
THROUGH FRIDAY WITH CANADIAN HIGH PRES BUILDING IN FROM THE N. AN
AREA OF LOW PRES IS FORECAST TO DEVELOP ON THE FRONT THU NIGHT AND
PASS TO THE S FRI MORNING WITH AN UPPER LEVEL TROUGH SWINGING
THROUGH ALOFT. AN EASTERLY FLOW WILL MOISTEN LOW LEVELS WITH THE CHC
OF SHOWERS ON FRI. MODELS HAVE BEEN CONSISTENT WITH THIS FOR THE
LAST DAY...SO HAVE ADDED CHC POPS TO THE FORECAST. ABUNDANT CLOUD
COVER AND ONSHORE FLOW WILL RESULT IN A MUCH COOLER DAY ACROSS THE
AREA WITH HIGHS ONLY EXPECTED TO REACH THE UPPER 70S AT MOST
LOCATIONS. AS THE FRONT SINKS FURTHER S LATER FRI AND FRI NIGHT
DRIER AND MORE STABLE AIR WILL WORK IN FROM THE N AND E WITH DRY
WEATHER AND SEASONABLE THROUGH THE WEEKEND.
WAA ENSUES EARLY NEXT WEEK WITH H85 TEMPS RISING INTO THE UPPER
TEENS ON MON RESULTING IN TEMPS RISING A FEW DEGREES ABOVE NORMAL
LEVELS MON. PRE-FRONTAL TROUGH MAY TRIGGER ISOLD-SCT STORMS MON AFTN
AS COLD FRONT APPROACHES FROM THE NW. TYPICAL GFS IS FASTER THAN THE
EC WITH THE FROPA SO HAVE COMPROMISED THE TIMING WITH IT COMING
THROUGH TUE MORNING. DRY AND SEASONABLE WEATHER COURTESY OF HIGH
PRES THEN BUILDS BACK IN OVER THE AREA.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WILL APPROACH THIS AFTERNOON...AND PASS TO THE SOUTH
TONIGHT.
MAINLY VFR OUTSIDE OF TSTMS...ALTHOUGH HZ IS RESTRICTING VSBY TO
5SM AT KGON. HYBRID SEA BREEZE/SW FLOW ACROSS COASTAL TERMINALS
THIS AFTERNOON. WINDS BECOMING NW AND WEAKENING IN WAKE OF COLD
FRONTAL PASSAGE LATE THIS EVENING/TONIGHT.
TSTM DEVELOPMENT THIS AFTERNOON/EVENING HAS SOME UNCERTAINTIES.
IT NOW APPEARS THAT THERE MAY BE MULTIPLE ROUNDS OF STORMS...ONE
EARLY THIS AFTERNOON AS STORMS DEVELOP INVOF A PRE-FRONTAL LOW
PRESSURE TROUGH ALREADY IN PLACE OVER THE REGION...THEN A SECOND
ROUND LATE IN THE DAY AS THE COLD FRONT ENTERS THE AREA. TSTM FCST
IN AMENDED TAF ADDRESSES ON THE FIRST ROUND...AND THE 18Z TAF
WILL BETTER ADDRESS THE SECOND ROUND AS CONFIDENCE LEVEL INCREASES
ONE WAY OR THE OTHER. THREAT OF STRONG WINDS AND CONVECTIVE
LLWS...HAIL AND HEAVY RAINFALL EXISTS WITH STRONGER CONVECTION.
CONVECTION EXPECTED TO TAPER AND WEAKEN THIS EVENING.
MAINLY VFR IN WAKE OF COLD FROPA...EXCEPT PATCHY GROUND FOG ACROSS
OUTLYING TERMINALS.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
HYBRID SEA BREEZE/SW FLOW THIS AFTERNOON.
KLGA FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
KEWR FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.
KTEB FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
OCCASIONAL GUSTS POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON.
KHPN FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
OCCASIONAL GUSTS POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON.
KISP FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 17Z.
HYBRID SEA BREEZE/SW FLOW THIS AFTERNOON.
OUTLOOK FOR 12Z THU THROUGH SUN...
.THU-THU EVENING...VFR. SCT SHOWERS POSSIBLE.
.LATE THU NIGHT-SAT MORNING...MVFR CIGS POSSIBLE...BEST CHANCE AT
SOUTHERN/COASTAL TERMINALS.
.SAT AFTERNOON-SUN...VFR.
&&
.MARINE...
MARGINAL SCA CONDITIONS ARE POSSIBLE AT TIMES ACROSS OUTER OCEAN
WATERS IN THE SHORT TERM THROUGH THURSDAY NIGHT. HOWEVER...KEPT
OCEAN SEAS BELOW 5 FT SINCE WAVEWATCH INITIALLY ABOUT A FOOT TOO
HIGH COMPARED TO OBS.
MARGINAL SCA CONDS ARE POSSIBLE ON THE OCEAN WATERS FRI/FRI NIGHT
WITH AN INCREASING EASTERLY FLOW BETWEEN HIGH PRES BUILDING IN FROM
THE N AND LOW PRES PASSING TO THE S. A RELATIVELY LIGHT SE-S FLOW
WILL THEN PREVAIL WITH SUB-ADVY CONDS THEREAFTER. HAVE CUT A FT OFF
OF WAVEWATCH GUIDANCE THROUGH THE PERIOD AS IT CONTINUES TO RUN
HIGH.
&&
.HYDROLOGY...
NO PRECIPITATION IS EXPECTED INTO THIS MORNING.
FLASH FLOODING IS POSSIBLE WITH ANY TRAINING CONVECTION THIS
AFTERNOON AND EVENING AS PWATS INCREASE TO AROUND 2 INCHES AND
STEERING FLOW NEARLY ALIGNS WITH FRONTAL BOUNDARY. A BASIN AVERAGE
QPF OF AROUND 1/4 TO 1/2 INCH IS POSSIBLE ACROSS THE AREA...WITH
LOCALIZED AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE WITH ANY TRAINING
CONVECTION.
&&
.CLIMATE...
NEWARK HAS BROKEN THEIR RECORD HIGH TODAY WITH A MAX OF 103 DEGREES SO
FAR. LA GUARDIA ARPT HAS HIT 100 DEGREES...WHICH TIES THEIR RECORD.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ005>010.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ067>075-
078>081-176>179.
NJ...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NJZ002-004-006-
103>108.
MARINE...NONE.
&&
SYNOPSIS...JM
NEAR TERM...GS
SHORT TERM...JM LONG TERM...24
AVIATION...GOODMAN/NV
MARINE...24/JM
HYDROLOGY...24/JM
CLIMATE...TM/GSHazardous weather outlook, Jul 18, 12:46 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1246 PM EDT WED JUL 18 2012 NYZ072>075-176-178-190930- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- NORTHERN QUEENS-SOUTHERN QUEENS- 1246 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NJZ004-006-103>108-NYZ071-078-080-177-179-190930- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-SOUTHERN WESTCHESTER- NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-NORTHERN NASSAU- SOUTHERN NASSAU- 1246 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>010-NJZ002-NYZ067>070-079-081-190930- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1246 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ011-012-190930- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- 1246 PM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-190930- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1246 PM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jul 18, 9:33 AM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 933 AM EDT WED JUL 18 2012 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 182100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS- NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 933 AM EDT WED JUL 18 2012 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON... A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA THIS AFTERNOON. THE HEAT AND HUMIDITY OF THE PAST SEVERAL DAYS HAS CREATED A VERY UNSTABLE ATMOSPHERE ACROSS THE REGION...AND THIS WILL LEAD TO THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS BY EARLY THIS AFTERNOON. THE FIRST AREAS TO SEE THUNDERSTORM DEVELOPMENT WILL BE ACROSS FAR NORTHERN NEW JERSEY AND THE LOWER HUDSON VALLEY...BEGINNING AROUND NOON OR 1 PM. THESE STORMS WILL THEN MOVE FAIRLY QUICKLY TO THE SOUTHEAST...REACHING NEW YORK CITY AND COASTAL LOCATIONS BETWEEN 2 PM AND 4 PM BEFORE MOVING OFFSHORE BY EARLY THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. FLASH FLOODING IS ALSO POSSIBLE AS THE MOIST ATMOSPHERE WILL ALLOW THESE STORMS TO PRODUCE 1 TO 2 INCHES OF RAINFALL IN A SHORT AMOUNT OF TIME. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. GS/BG
Local storm report, Jul 18, 12:45 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1245 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL WHITE PLAINS 41.02N 73.76W
07/18/2012 E0.75 INCH WESTCHESTER NY TRAINED SPOTTER
TRAINED SPOTTER
&&
TFMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:15 PM EDT | Areal Flood Advisory | OKX | Passaic | 90 min |
| Jul 18, 2:00 PM EDT | Areal Flood Advisory | OKX | Bergen | 2 hr |
| Jul 18, 2:26 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Passaic | 64 min |
| Jul 18, 2:36 PM EDT | Areal Flood Advisory | OKX | Passaic | 84 min |
| Jul 18, 3:54 PM EDT | Special Weather Statement | OKX | Bergen, Hudson | 66 min |
| Jul 18, 4:13 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Union | 2 hr |
| Jul 18, 4:37 PM EDT | Flash Flood Warning | OKX | Bergen, Essex, Hudson, Union | 113 min |
| Jul 18, 4:41 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Essex, Hudson, Passaic, Union | 49 min |
| Jul 18, 12:33 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 42 min |
| Jul 18, 12:36 PM EDT | Special Marine Warning | OKX | 39 min | |
| Jul 18, 12:39 PM EDT | Areal Flood Advisory | OKX | Westchester | 81 min |
| Jul 18, 1:12 PM EDT | Special Marine Warning | OKX | 63 min | |
| Jul 18, 1:19 PM EDT | Areal Flood Advisory | OKX | Bronx, Nassau, Queens | 69 min |
| Jul 18, 1:19 PM EDT | Special Weather Statement | OKX | Bronx | 56 min |
| Jul 18, 2:50 PM EDT | Special Marine Warning | OKX | 40 min | |
| Jul 18, 2:55 PM EDT | Areal Flood Advisory | OKX | Westchester | 72 min |
| Jul 18, 2:57 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 33 min |
| Jul 18, 2:59 PM EDT | Special Marine Warning | OKX | 61 min | |
| Jul 18, 3:23 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 52 min |
| Jul 18, 3:35 PM EDT | Special Marine Warning | OKX | 25 min | |
| Jul 18, 3:59 PM EDT | Special Marine Warning | OKX | 46 min | |
| Jul 18, 4:10 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 1 more | 2 hr |
| Jul 18, 4:15 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens, Suffolk | 60 min |
| Jul 18, 4:34 PM EDT | Flash Flood Warning | OKX | Bronx, Kings, Nassau, New York, Queens | 116 min |
| Jul 18, 5:08 PM EDT | Special Marine Warning | OKX | 52 min | |
| Jul 18, 7:00 PM EDT | Special Marine Warning | OKX | 45 min | |
| Jul 18, 7:09 PM EDT | Special Marine Warning | OKX | 66 min | |
| Jul 18, 7:58 PM EDT | Special Marine Warning | OKX | 47 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2012Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.